Missouri, 2004Flash Flood in Missouri, June 17, 2004
June 17, 2004 · NWS SGF · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 17, 10:48 AM CST, 3 hours 36 minutes earlier.
Area forecast discussion, Jun 17, 10:48 AM CST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1148 AM CDT THU JUN 17 2004
...MESOSCALE CONVECTIVE DISCUSSION...
.DISCUSSION...
COULD BE ANOTHER BUSY AFTERNOON...ESPECIALLY ACROSS EASTERN PORTIONS
OF THE OZARKS. CLOUDINESS HAS BROKEN UP FOR THE MOST PART LEAVING
PARTLY TO MOSTLY SUNNY SKIES ACROSS THE AREA. THIS SHOULD ALLOW THE
ATMOSPHERE TO HEAT UP NICELY THIS AFTERNOON...WITH MLCAPES LIKELY
APPROACHING IF NOT EXCEEDING 3000 J/KG THIS AFTERNOON. WITH MLCIN
ONCE AGAIN DROPPING TO NEAR ZERO IT SHOULDNT TAKE MUCH TO KICK OFF
STORMS. SET-UP IS PRIMED FOR MORE PULSE-TYPE SEVERE THIS AFTERNOON.
THERE IS ONE CAVEAT. VISIBLE SATELLITE IMAGERY AND PROFILER DATA
INDICATE THAT THERE IS A VIGOROUS MCV OVER NORTHEAST OKLAHOMA...WITH
A 35-40KT 500MB SPEED MAX ROTATING AROUND THIS FEATURE. VORT HAS
MAINTAINED ITS INTENSITY ALL MORNING...AND ASSUMING IT DOESNT
WEAKEN ANY THIS AFTERNOON THEN IT COULD LEAD TO SIGNIFICANTLY
STRONGER DEEP LAYER SHEAR THAN WAS INDICATED BY ANY OF THE MODELS.
WITH STRONG INSTABILITY AND THE POTENTIAL FOR DEEP LAYER SHEAR ON
THE ORDER OF 35KT+...THE POTENTIAL COULD EXIST FOR MORE STORM SCALE
ORGANIZATION AND POSSIBLY SOME ISOLATED SUPERCELLS. GREATEST THREAT
APPEARS TO BE OVER SOUTH CENTRAL MISSOURI INTO ARKANSAS AND WILL
BEEF UP THE HWO WORDING A BIT FOR SOUTH CENTRAL MISSOURI THIS
AFTERNOON.
WE WILL CONTINUE TO MONITOR THE SITUATION THROUGH THE AFTERNOON.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
IZZI
Hazardous weather outlook, Jun 17, 12:00 PM CST, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT THU JUN 17 2004
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...FORT
LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...MONETT...
MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...PITTSBURG...
ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
100 PM CDT THU JUN 17 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
WEATHER HAZARDS EXPECTED:
SCATTERED THUNDERSTORMS...A FEW MAY PRODUCE:
DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL UP TO THE SIZE OF QUARTERS...
AND TORRENTIAL RAIN WHICH COULD LEAD TO LOCALIZED FLOODING.
AREAS AFFECTED AND TIMING:
THUNDERSTORMS ARE POSSIBLE FROM 2 PM THROUGH 8 PM ACROSS THE
ENTIRE OUTLOOK AREA...THE GREATEST THREAT OF SEVERE WEATHER IS
SOUTH OF A SALEM TO BRANSON MISSOURI LINE.
DISCUSSION:
SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE OUTLOOK AREA THIS
AFTERNOON. STRONG INSTABILITY IS ONCE AGAIN PRESENT...HOWEVER
UNLIKE YESTERDAY THERE IS A STRONG UPPER LEVEL DISTURBANCE OVER
NORTHEAST OKLAHOMA. THIS DISTURBANCE COULD LEAD TO STRONGER UPPER
LEVEL WINDS OVER SOUTH CENTRAL MISSOURI THIS AFTERNOON...WHICH
COULD ENHANCE THE THREAT OF SEVERE WEATHER THERE. ISOLATED SEVERE
THUNDERSTORMS COULD PRODUCE 50 TO 60 MPH WIND GUSTS AND HAIL UP TO
THE SIZE OF PENNIES ACROSS THE ENTIRE OUTLOOK AREA...HOWEVER OVER
SOUTH CENTRAL MISSOURI THERE IS A MORE SIGNIFICANT THREAT OF
SEVERE THUNDERSTORMS...WHICH COULD PRODUCE HAIL UP TO THE SIZE OF
GOLF BALLS AND DAMAGING WINDS IN EXCESS OF 70 MPH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY AS AN UPPER
LEVEL DISTURBANCE IS FORECAST TO TRACK ACROSS THE AREA AND
INTERACT WITH A STALLED OUT FRONTAL BOUNDARY. LARGE HAIL AND
DAMAGING WINDS WILL BE THE PRIMARY THREATS...HOWEVER LOCALLY HEAVY
RAINFALL AND FLASH FLOODING ARE ALSO POSSIBLE.
THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ON NEARLY A DAILY BASIS
OVER THE WEEKEND...AND ESPECIALLY EARLY NEXT WEEK. STRONG
INSTABILITY COULD CERTAINLY ALLOW FOR A FEW SEVERE THUNDERSTORMS
TO DEVELOP...HOWEVER OF GREATER CONCERN IS THE POTENTIAL FOR
LOCALLY HEAVY RAINFALL AND FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRE BETWEEN 2 PM AND 8 PM OVER SOUTH
CENTRAL MISSOURI.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
IZZIIn the hours before
Local storm report, Jun 17, 1:11 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
211 PM CDT THU JUN 17 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0201 PM TSTM WND DMG CARTHAGE 37.17N 94.32W
06/17/2004 JASPER MO AMATEUR RADIO
TREE DOWN ON APPLE ROAD AND HH HWY.
FEHLocal storm report, Jun 17, 1:14 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
214 PM CDT THU JUN 17 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0151 PM TSTM WND DMG 2 N CARL JUNCTION 37.21N 94.57W
06/17/2004 JASPER MO LAW ENFORCEMENT
NUMEROUS TREES DOWN. REPORTED BY LAW ENFORCEMENT.
0155 PM TSTM WND DMG CARTHAGE 37.17N 94.32W
06/17/2004 JASPER MO LAW ENFORCEMENT
TREES DOWN IN DOWN TOWN. REPORTED BY LAW ENFORCEMENT.
0204 PM TSTM WND DMG CARTHAGE 37.17N 94.32W
06/17/2004 JASPER MO LAW ENFORCEMENT
TREES DOWN IN TOWN. REPORTED BY LAW ENFORCEMENT.
FEHSpecial weather statement, Jun 17, 1:27 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
227 PM CDT THU JUN 17 2004
MOZ079>082-089>092-094>098-101>106-180100-
BARRY-CHRISTIAN-DADE-DALLAS-DOUGLAS-GREENE-HOWELL-LACLEDE-LAWRENCE-
MCDONALD-OREGON-OZARK-POLK-SHANNON-STONE-TANEY-TEXAS-WEBSTER-WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...HOUSTON...
LEBANON...MONETT...MOUNT VERNON...OZARK...
SPRINGFIELD AND WEST PLAINS.
227 PM CDT THU JUN 17 2004
THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 489...IN EFFECT UNTIL 800 PM CDT THURSDAY EVENING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...
IN MISSOURI:
BARRY...CHRISTIAN...DADE...DALLAS...DOUGLAS...GREENE...HOWELL...
LACLEDE...LAWRENCE...MCDONALD...OREGON...OZARK...POLK...SHANNON...
STONE...TANEY...TEXAS...WEBSTER AND WRIGHT.
SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA...
BOLIVAR...BRANSON...HOUSTON...LEBANON...MONETT...MOUNT VERNON...
OZARK...SPRINGFIELD AND WEST PLAINS.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR THE LATEST SEVEREWEATHER INFORMATION.
IZZI
Local storm report, Jun 17, 1:46 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
246 PM CDT THU JUN 17 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0236 PM HAIL MOUNT VERNON 37.10N 93.83W
06/17/2004 0.75 INCH LAWRENCE MO POST OFFICE
REPORTED BY POST OFFICE.
FEHFlash Flood, Lawrence
- When
- June 17, 2:24 PM CST to 4:00 PM CST
- Where
- Lawrence County, Mt Vernon
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.106, -93.833 (the zone’s center; the record gives no point)
Several city streets in Mount Vernon were inundated with flash flooding from heavy thunderstorms.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Texas, June 17, 20041 death · 2 events
- Flash Flooding and Hail in Texas, June 17, 2004$3.9 million · 1.75 in hail · 24 events
- Tornado and Flash Flooding in Maryland, June 17, 2004$793,000 · F0 · 18 events
- Hail and Damaging Winds in Kansas, June 17 to 18, 2004$600,000 · 1.75 in hail · 4 events
- Lightning Strike in Delaware, June 17, 2004$500,000 · 1 event
- Flash Flood in Tennessee, June 17, 2004$300,000 · 1 event
- Tornadoes and Flash Flooding in Texas, June 17, 2004$60,000 · F0 · 29 events
- Hail and Damaging Winds in Oklahoma, June 17, 2004$90,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Ohio, June 17, 2004$69,000 · 50 kt wind · 10 events
- Tornado in Pennsylvania, June 17, 2004$100,000 · F0 · 1 event
- Damaging Winds in Ohio, June 17, 2004$50,000 · 65 kt wind · 5 events
- Lightning Strike in Colorado, June 17, 2004$60,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404306.